Virginia, 2024

Flooding and Damaging Wind in Virginia, June 17, 2024

June 17, 2024 · NWS RNK · 4 events in 2 counties and zones

Intensifying high pressure suppressed an otherwise favorable convective environment. Strong daytime heating and southeasterly moisture advection off the Atlantic Ocean overcame the ridging to produce scattered showers and an isolated thunderstorm which caused wind damage in Bedford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Intensifying high pressure suppressed an otherwise favorable convective environment. Strong daytime heating and southeasterly moisture advection off the Atlantic Ocean overcame the ridging to produce scattered showers and an isolated thunderstorm which caused wind damage in Bedford County. In Roanoke, one storm passed across the city, producing a brief period of rain with rate in excess of 3 inches per hour. The storm passed quickly however, with observed totals of between 1.25 and 1.5 inches. FLASH 1-hour Average Recurrence Intervals spiked to between a 15-year and a 20-year event. CREST Unit Streamflow briefly exceeded 500 cfs/mi^2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 1:36 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 1:36 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
236 PM EDT Mon Jun 17 2024

.SYNOPSIS...
Some scattered shower and storm development will continue into
this evening mainly in the mountains. Otherwise, high pressure
will cover the region through the end of the week. This will
result in unseasonably warm temperatures and a limited chance of
showers and thunderstorms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 2 PM EDT Monday...

Key messages:

- Warm and humid this afternoon with some scattered showers and
  thunderstorms mainly across the mountains.

- Potential exists for locally heavy rain where showers and
  storms do occur.

- Less activity and more confined to the north for Tuesday.

Some expected convective triggering has initiated as thought in
the last few hours mainly across the mountains. Storm motion so
far has mainly been slow to meandering a bit clockwise near the
northern extent of the upper ridge center. With relatively high
PWATs near or a bit above 1.5 inches, storm development will
have the main threats of localized heavy rainfall and some
strong downdraft winds due to hydrometeor loading and increased
precip efficiency. CAM consensus so far was pretty accurate with
the onset of activity and it should largely wane by sunset this
evening.

For tonight, any locations that receive precip late this
afternoon into evening could have some patchy fog development
due to increase low level moisture.

Tuesday should have less shower/storm coverage and more confined
to the northern CWA as the moisture axis looks to shift due to
the parent upper ridge having some strengthening and a bit more
NW slight progression.

Max temps Tuesday could bump up a degree or so higher than what
was forecast this afternoon especially with perhaps less cu
field/storm potential and coverage.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1230 PM EDT Monday...

Key Message:

1) Confidence is high for conditions to become hot and dry as this
week progresses.

Surface high pressure situated well offshore will provide a
southeasterly flow across the Mid Atlantic throughout this forecast
period. Meanwhile, an impressive upper level ridge will maintain
control over the East Coast and suppress any chances of rain.
Temperatures should slowly trend upward during this time with
afternoon highs reaching the 80s for most locations along and west
of the Blue Ridge and the lower 90s across the Piedmont. While the
hottest air stays to the north by Thursday, it will still feel like
summer has arrived. Make sure to have plenty of fluids, sunscreen,
and ways to stay cool as it becomes hotter by the end of this
week.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 1230 PM EDT Monday...

Key Messages:

1) Confidence is high for hot and dry weather on Friday.

2) The chance of showers and thunderstorms should increase during
the weekend and into Monday.

Friday and Saturday will mark the peak of this heat wave across the
Mid Atlantic as an upper level ridge maintains control. Heat indices
could reach the mid to upper 90s along and east of a line from
Danville to Lynchburg. An upper level trough will enter the northern
Plains on Friday and approach the Great Lakes during the upcoming
weekend. The ridge should begin to weaken, which would allow for
increasing chances of showers and thunderstorms as a cold front
approaches the Appalachian Mountains. While there is still notable
model uncertainty at this point, the cold front appears to arrive
sometime during Sunday night into Monday.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
As of 225 PM EDT Monday...

Some scattered SHRA/TSRA near the mountain sites this afternoon
that could bring some VRB gusts and reduced VSBYs, otherwise
mainly cu field in 3500-5000 ft range. Precip should diminish
close to sunset then could have some lingering alto/cirrus into
tonight. Patchy MVFR cigs or reduced vsbys from fog could occur
Tuesday morning, but not confident in location. KLWB could have
the greater chance for lower cigs/vsbys (possibly LIFR).

Less chance of showers/storms Tuesday and more confined to the
north so left mention out of TAFs. Could have FEW/SCT cu field
during the day near 3500-5000 ft again.

Winds mainly light and VRB this afternoon except for possible
gusts from storms. Overnight winds mainly calm, then Tuesday
should be SE 5-7 kts.

Confidence in the above aviation scenario is moderate.

EXTENDED AVIATION OUTLOOK...

High pressure will cover the region this week. Aside from some
morning river fog in the mountain valleys, conditions are
expected to be primarily VFR. The chance of showers and
thunderstorms will be low through Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF/AB
NEAR TERM...AB
SHORT TERM...PW
LONG TERM...PW
AVIATION...NF/AB
Hazardous weather outlook, Jun 17, 1:30 PM EST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
230 PM EDT Mon Jun 17 2024

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
181830-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
230 PM EDT Mon Jun 17 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Widely scattered showers and thunderstorms will continue to develop
this afternoon into evening. This activity will be slow moving and
has the potential of producing heavy downpours and localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Afternoon temperatures will become 8 to 12 degrees above normal from
Friday through Sunday, with highs reaching into the upper 80s to low
90s. There is an increased the risk of heat-related illnesses for
those that are sensitive to heat, as well as those spending extended
periods of time outdoors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-181830-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
230 PM EDT Mon Jun 17 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Afternoon temperatures will become 8 to 12 degrees above normal from
Friday through Sunday, with highs reaching into the mid and upper
90s. There is an increased the risk of heat-related illnesses for
those that are sensitive to heat, as well as those spending extended
periods of time outdoors.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 4:11 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
511 PM EDT Mon Jun 17 2024

VAZ011-014-172130-
Giles VA-Montgomery VA-
511 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GILES AND
NORTHWESTERN MONTGOMERY COUNTIES THROUGH 530 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Eggleston, or near Pembroke, moving northwest at 5 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Newport...
and Eggleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3729 8046 3720 8060 3721 8061 3723 8062
      3724 8061 3723 8065 3726 8068 3732 8061
TIME...MOT...LOC 2110Z 122DEG 6KT 3726 8062

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DS
Special weather statement, Jun 17, 4:12 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
512 PM EDT Mon Jun 17 2024

VAZ018-172130-
Craig VA-
512 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN CRAIG COUNTY THROUGH 530 PM EDT...

At 512 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maggie, or 7 miles northeast of Mountain Lake. This thunderstorm was
nearly stationary.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Huffman...
Maggie...
and Simmonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3742 8030 3736 8033 3735 8035 3733 8040
      3736 8045 3742 8048 3743 8047 3745 8043
TIME...MOT...LOC 2112Z 146DEG 2KT 3740 8043

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DS
Special weather statement, Jun 17, 4:29 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
529 PM EDT Mon Jun 17 2024

VAZ035-172145-
Amherst VA-
529 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL AMHERST COUNTY THROUGH
545 PM EDT...

At 529 PM EDT, Doppler radar was tracking a strong thunderstorm near
Falconerville, or near Amherst, moving southeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Amherst...
Clifford...
Falconerville...
New Glasgow...
Naola...
and Elon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3745 7918 3747 7919 3748 7921 3749 7922
      3750 7922 3750 7925 3756 7931 3770 7901
      3770 7899 3768 7898 3768 7897 3767 7897
      3760 7893 3760 7894
TIME...MOT...LOC 2129Z 322DEG 7KT 3756 7917

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DS
Special weather statement, Jun 17, 4:43 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
543 PM EDT Mon Jun 17 2024

VAZ014-022-172200-
Montgomery VA-Roanoke VA-
543 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ROANOKE AND
NORTHEASTERN MONTGOMERY COUNTIES THROUGH 600 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bradshaw, or near Shawsville, moving southeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Shawsville...
Glenvar...
Elliston-Lafayette...
Bradshaw...
Mc Donalds Mill...
and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 8032 3733 8022 3724 8010 3718 8025
TIME...MOT...LOC 2143Z 324DEG 7KT 3726 8025

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DS
Special weather statement, Jun 17, 5:04 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
604 PM EDT Mon Jun 17 2024

VAZ014-172230-
Montgomery VA-
604 PM EDT Mon Jun 17 2024

...STRONG THUNDERSTORMS WILL IMPACT
NORTHEASTERN MONTGOMERY COUNTY THROUGH 630 PM EDT...

At 604 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elliston-Lafayette to Blacksburg. Movement
was east at 5 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Blacksburg...
Elliston-Lafayette...
and Mc Donalds Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3723 8019 3720 8040 3727 8043 3730 8025
TIME...MOT...LOC 2204Z 277DEG 6KT 3726 8023 3724 8042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DS
Special weather statement, Jun 17, 5:06 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
606 PM EDT Mon Jun 17 2024

VAZ034-035-045-172230-
Amherst VA-Campbell VA-Bedford VA-
606 PM EDT Mon Jun 17 2024

...A STRONG THUNDERSTORM WILL IMPACT
EAST CENTRAL BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE
NORTHWESTERN CITY OF LYNCHBURG THROUGH 630 PM EDT...

At 605 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boonsboro, or near Lynchburg, moving southeast at 5 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Elon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3746 7933 3753 7918 3747 7904 3738 7926
TIME...MOT...LOC 2205Z 302DEG 6KT 3746 7923

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

DS

The radar

The Roanoke radar (KFCX), 42 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Roanoke

When
June 17, 5:21 PM EST to 6:30 PM EST
Where
Roanoke County, 2.15 mi ESE of Medley to 2.17 mi ESE of Medley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.307, -79.964

Poor drainage due to around 1.5 inches of rainfall within an hour caused standing water near within the 4800 block of Valley View Boulevard, making the road impassible for a brief period of time. The road was reopened after the flooding receded, with no damage reported.

Flood, Roanoke

When
June 17, 5:30 PM EST to 6:45 PM EST
Where
Roanoke County, 0.67 mi ESE of Sunset Vlg to 0.68 mi ESE of Sunset Vlg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.297, -80.008

Standing water due to between 1.25 and 1.5 inches of rainfall within an hour was reported at the intersection of Peters Creek Road NW and Melrose Avenue, making the intersection impassible for a brief period of time. Rainfall rates briefly reached up to 3 inches per hour in the area. The intersection was reopened after the flooding receded, with no damage reported.

Flood, Roanoke

When
June 17, 5:35 PM EST to 6:45 PM EST
Where
Roanoke County, 1.08 mi ESE of Sunset Vlg to 1.11 mi ESE of Sunset Vlg
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.293, -80.003

Poor drainage due to around 1.5 inches of rainfall within an hour caused standing water near near the 900 block of Van Buren Street NW, making the street impassible for a brief period of time. Rainfall rates briefly were estimated to be around 3 inches per hour.

Thunderstorm Wind, Bedford

When
June 17, 6:56 PM EST
Where
Bedford County, 2.84 mi WNW of Goodview
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.230, -79.770

A few trees and powerlines were blown down by thunderstorm winds.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193537, 1193570, 1193580, 1192743.